Alert archive / South Dakota / Flash Flood Warnings in 2015

Flash Flood Warning 1, NWS Aberdeen, SD

May 16, 2015Corson County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at May 16, 2015, 7:19 PM MDT for Corson County, South Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2015, 7:19 PM MDT (01:19 UTC)
Expired
May 17, 2015, 1:15 AM MDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

County Corson County, SD

What was reported inside it

TimeReportWhereRemark
May 16, 7:53 PM MDTFLASH FLOODWalker, SDWATER PONDING OVER HWY 12 RAIN HAS NOW STOPPED AND CONDITIONS SLOWLY IMPROVING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2015-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2015-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

989 
WGUS53 KABR 170119
FFWABR
SDC031-170715-
/O.NEW.KABR.FF.W.0001.150517T0119Z-150517T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
719 PM MDT SAT MAY 16 2015

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 115 AM MDT
    
* AT 718 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE 
  ALREADY FALLEN OVER THE LAST 24 HOURS. FLASH FLOODING IS OCCURRING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WALKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4594 10123 4594 10099 4581 10100 4580 10122
      4595 10125

$$

WISE
1 follow-up statement
605 
WGUS73 KABR 170712
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
112 AM MDT SUN MAY 17 2015

SDC031-170720-
/O.EXP.KABR.FF.W.0001.000000T0000Z-150517T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CORSON SD-
112 AM MDT SUN MAY 17 2015

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL CORSON COUNTY WILL
EXPIRE AT 115 AM MDT...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 4594 10123 4594 10099 4581 10100 4580 10122
      4595 10125

$$

TMT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at May 16, 5:33 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 16, 5:33 PM MDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
633 PM CDT SAT MAY 16 2015

.UPDATE...
ISSUED AT 627 PM CDT SAT MAY 16 2015

TOR WATCH REMAINS IN EFFECT ACROSS THE FAR EASTERN CWA THIS
EVENING. MOST ACTIVITY LOOKS LIKE IT WILL REMAIN FARTHER EAST
UNTIL THE NEXT ROUND OF SHORTWAVE ENERGY PUSHES NORTH SUNDAY
MORNING. ADJUSTED POPS THIS EVENING AND OVERNIGHT BASED ON LATEST
RADAR TRENDS AND HI-RES MODEL PRECIP AND SHORTWAVE TIMING.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 301 PM CDT SAT MAY 16 2015

STORMS HAVE BEGUN TO PULSE ALONG THE WARM FRONT WITH AN AIRMASS THAT
CONTINUES TO WARM THROUGH FILTERED CLOUD COVER. SEVERE POTENTIAL
REMAINS THANKS TO FAVORABLE SHEAR ENVIRONMENT...AND INCREASING CAPE
MAINLY ALONG AND NORTHEAST OF A LINE FROM KPHP KPIR TO KHON.

THE ASSOCIATED WEAK WAVE CONTINUES TO DRIFT NORTH THIS
AFTERNOON/EVENING...WITH A LESS FAVORABLE UPPER LEVEL ENVIRONMENT
FOR A FEW HOURS BEFORE THE NEXT WAVE IN CENTRAL NEBRASKA LIFTS NORTH
AND WEAKENS. THE MAIN UPPER FEATURE PIVOTS UP INTO THE CWA SUNDAY
AM...WITH A Q VECTOR BULLSEYE OVER THE CWA. SREF PROBABILITIES FOR
EXCEEDING 1 TO 2 INCHES OF RAIN ARE NEAR 80 AND 30 PERCENT
RESPECTIVELY...WITH MOST GUIDANCE SET ON THE JAMES VALLEY RECEIVING
THE HEAVIEST RAINFALL. AS THE UPPER TROF CONTINUES NORTHEAST...WE
WILL SEE FAR EASTERN COUNTIES GET INTO THE WARM SECTOR...A HIGH
SHEAR LOW CIN ENVIRONMENT WHERE ANY DAYTIME HEATING WILL LEAD TO
RAPID DESTABILIZATION...ALBEIT WELL AHEAD OF THE COLD FRONT.
THUS...BROUGHT IN A LATE MORNING MENTION OF SEVERE FOR EASTERN
SD/WESTERN MN SUNDAY.

AS THE UPPER LOW MOVES EAST...WILL SEE STRONG COLD ADVECTION WITH
850MB WINDS APPROACHING 50KTS. MIXED DOWN WINDS ARE WELL WITHIN
ADVISORY CRITERIA. GFS 850MB TEMPS FALL TO -4C...WITH THE ECMWF
STILL AROUND -7C. NAM LOW LEVEL ENVIRONMENT SUGGESTS THE POTENTIAL
FOR GRAUPLE SHOWERS WITH DAYTIME HEATING MONDAY UNDER THIS VERY COLD
ENVIRONMENT. THE GRADIENT MAY REMAIN STRONG ENOUGH FOR LIGHT WINDS
TO PERSIST THROUGH PARTS OF TUESDAY MORNING IN THE EAST...WHERE
850MB WINDS ARE COLDEST...WHILE IN THE WEST THE HIGH CENTER MOVES
OVERHEAD FOR FAVORABLE RADIATIONAL CONDITIONS. WHILE FREEZE
POTENTIAL IS MARGINAL FOR MONDAY MORNING...IT LOOKS ALMOST CERTAIN
FOR TUESDAY MORNING.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 301 PM CDT SAT MAY 16 2015

NOT MUCH HAS CHANGED IN THE EXTENDED FORECAST COMPARED TO 24 HOURS
AGO. STILL LOOKS A BIT COOLER THAN CLIMO NORMAL AS THE PERIOD OPENS
WITH COOL DRY CANADIAN HIGH PRESSURE OVER THE REGION. STILL SOME
QUESTION AS TO HOW COLD IT CAN GET BY TUESDAY MORNING...BUT FOR NOW
WILL CONTINUE TO MONITOR TEMPERATURE FORECAST TRENDS IN CASE THERE
IS A NEED FOR A FROST OR FREEZE HEADLINE HEADING INTO TUESDAY
MORNING. OTHERWISE...IT STILL LOOKS LIKE THE FLOW PATTERN WILL
RECYCLE BY MID TO LATE WEEK WITH ONE AREA OF LOW PRESSURE SKIRTING
THE CWA ANCHORED MAINLY ON WEDNESDAY AND STILL MAINLY ACROSS THE
SWRN FORECAST ZONES...AND THEN ANOTHER SHIFT IN THE FLOW ALOFT TO
SOUTH-SOUTHWESTERLY BY NEXT WEEKEND WITH ADDITIONAL SHOWER AND
THUNDERSTORM CHANCES RAMPING UP AS TEMPERATURES RECOVER TO CLOSER TO
NORMAL IN LOW LEVEL SOUTHERLY RETURN FLOW.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 627 PM CDT SAT MAY 16 2015

SHOWERS AND TSTORMS WILL CONTINUE TO IMPACT THE REGION THIS
EVENING. KATY HAS THE BEST CHANCE OF SEEING A TSTORM THIS EVENING
WITH MOST OF THE UPPER LEVEL SUPPORT REMAINING EAST. BETWEEN 8Z
AND 13Z THE SECOND SHORTWAVE WILL MOVE NORTH BRINGING HEAVIER RAIN
AND GREATER CHANCES FOR THUNDER. VFR CONDITIONS ARE EXPECTE TO
DETERIORATE WITH THE NEXT SHORTWAVE AND IN HEAVIER SHOWERS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...CONNELLY
LONG TERM...DORN
AVIATION...WISE
Hazardous weather outlook, May 16, 2:51 AM MDT, 16 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
351 AM CDT SAT MAY 16 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
351 AM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERAL ROUNDS OF THUNDERSTORMS WILL IMPACT THE REGION TODAY. THE
STRONGEST STORMS ARE EXPECTED THIS AFTERNOON INTO THE OVERNIGHT
HOURS...MAINLY EAST OF THE MISSOURI RIVER. LARGE HAIL AND STRONG
WINDS WILL BE THE MAIN THREATS...ALTHOUGH AN ISOLATED TORNADO
CANNOT BE RULED OUT. DUE TO THE RELATIVELY SLOW MOVEMENT OF ANY
STORMS...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CONDITIONAL SEVERE STORM THREAT WILL PERSIST ON SUNDAY...MAINLY
ALONG AND EAST OF THE JAMES RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON INTO THE
EVENING HOURS.

FOWLE

In the hours before

Special weather statement, May 16, 3:27 PM MDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
427 PM CDT SAT MAY 16 2015

MNZ046-SDZ008-021-162215-
BIG STONE MN-GRANT SD-ROBERTS SD-
427 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR BIG STONE...NORTHEASTERN GRANT
AND SOUTHEASTERN ROBERTS COUNTIES UNTIL 515 PM CDT...

AT 426 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BIG STONE CITY...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MILBANK...ORTONVILLE...BIG STONE CITY...GRACEVILLE...CLINTON...
ODESSA...ARTICHOKE...CORRELL...JOHNSON...LAGOONA BEACH...ARTICHOKE
LAKE AND BIG STONE LAKE.

THOSE ATTENDING ANY OUTDOOR ACTIVITIES WITHIN THE PATH OF THIS STORM
SHOULD PREPARE FOR IMMINENT DANGEROUS WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4520 9614 4519 9616 4520 9619 4522 9622
      4522 9627 4525 9629 4527 9645 4516 9646
      4523 9662 4559 9650 4558 9624 4542 9624
      4541 9612 4524 9612 4522 9610 4518 9611
TIME...MOT...LOC 2126Z 211DEG 26KT 4525 9646

DORN
Local storm report, May 16, 4:03 PM MDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
503 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND GST     6 ESE ORTONVILLE        45.27N  96.33W
05/16/2015  M63 MPH          BIG STONE          MN   MESONET

            MEASURED WITH BIG STONE RAWS. TIME ESTIMATED BASED ON
            RADAR.

&&

EVENT NUMBER ABR1500313

CONNELLY
Local storm report, May 16, 4:07 PM MDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
507 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND GST     3 WSW ARTICHOKE         45.38N  96.21W
05/16/2015  M56 MPH          BIG STONE          MN   MESONET

&&

EVENT NUMBER ABR1500314

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 2:44 AM MDTWind AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more27 hr
May 17, 4:20 AM MDTSpecial Weather StatementABRDewey40 min
May 17, 7:25 AM MDTAreal Flood AdvisoryABRCampbell, Corson, Dewey, Walworth3 hr
May 17, 8:21 AM MDTAreal Flood WarningABRCampbell, Corson, Dewey, Walworth6 hr
May 17, 8:33 AM MDTAreal Flood WarningABRBuffalo, Hand, Hyde6 hr
May 17, 1:54 PM MDTAreal Flood WarningABRCampbell, Corson, Dewey, Walworth6 hr
May 17, 2:18 PM MDTAreal Flood WarningABRBuffalo, Hand, Hyde6 hr
May 17, 3:11 PM MDTFreeze WarningABRBrown, Campbell, Corson, Edmunds, McPherson, Walworth15 hr

Nearby

Flash Flood Warnings in South Dakota, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.